Theophylline elimination is known to be very slow in the neonatal period and rapid in children beyond infancy. Elimination and dose requirements are poorly defined during the first year of life, however, when asthma frequently has its onset. Recently, seizures and subsequent brain damage were seen by one of the authors (D.S.) in two 3-mth-old infants treated with theophylline for acute episodes of lower airway obstruction. In both, there was an associated marked elevation in serum concentration, even though weight-adjusted doses of theophylline were used that would be modest and virtually without risk of toxicity among children beyond infancy. Because of these observations, we conducted an investigation of the dosage requirements and pharmacokinetics of theophylline among infants receiving theophylline continuously or repeatedly for symptoms compatible with asthma.
|Original language||English (US)|
|Number of pages||4|
|Journal||Journal of Pediatrics|
|State||Published - 1981|